Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 34, NWS Denver/Boulder, CO

June 7, 2017Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 7, 2017, 3:08 PM MDT for Logan County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2017, 3:08 PM MDT (21:08 UTC)
Expired
Jun 7, 2017, 4:00 PM MDT
In force
52 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Logan County, CO

The radar

The Goodland radar (KGLD), 157 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WUUS55 KBOU 072108
SVRBOU
COC075-072200-
/O.NEW.KBOU.SV.W.0034.170607T2108Z-170607T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
308 PM MDT WED JUN 7 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Logan County in northeastern Colorado...

* Until 400 PM MDT

* At 308 PM MDT, a severe thunderstorm was located near St
  Petersburg, or 21 miles southeast of Sterling, moving southeast at
  15 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  St Petersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4058 10273 4048 10266 4044 10266 4044 10291
      4060 10293
TIME...MOT...LOC 2108Z 326DEG 14KT 4053 10284 

HAIL...1.00IN
WIND...<50MPH
 
$$

BOWEN
2 follow-up statements
904 
WWUS55 KBOU 072146
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
346 PM MDT WED JUN 7 2017

COC075-072200-
/O.CON.KBOU.SV.W.0034.000000T0000Z-170607T2200Z/
Logan CO-
346 PM MDT WED JUN 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHEASTERN LOGAN COUNTY...

At 345 PM MDT, a severe thunderstorm was located 6 miles northeast of
Lone Star, or 19 miles north of Yuma, moving southeast at 15 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Logan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4048 10266 4044 10266 4044 10291 4053 10292
      4055 10271
TIME...MOT...LOC 2145Z 326DEG 14KT 4041 10273 

HAIL...1.00IN
WIND...<50MPH
 
$$

GIMMESTAD
728 
WWUS55 KBOU 072202
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
402 PM MDT WED JUN 7 2017

COC075-072212-
/O.EXP.KBOU.SV.W.0034.000000T0000Z-170607T2200Z/
Logan CO-
402 PM MDT WED JUN 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning has
been allowed to expire.  However, small hail is still possible with
this thunderstorm as it moves south toward Lone Star.

LAT...LON 4048 10266 4044 10266 4044 10291 4053 10292
      4055 10271
TIME...MOT...LOC 2202Z 326DEG 14KT 4036 10269 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 10:20 AM MDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 7, 10:20 AM MDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1020 AM MDT Wed Jun 7 2017

.UPDATE...
Issued at 1020 AM MDT Wed Jun 7 2017

No changes to the forecast at this time, other than decreasing the
cloud cover this morning. Model soundings still show CAPE values
of 1200-1800 j/kg on the plains this afternoon. Weak southeast
winds on the plains will help to keep moisture in place over
northeast Colorado through the afternoon. Wind shear profiles also
look favorable to organize the afternoon convection, although the
magnitude of the shear is not that strong. As temperatures reach
the convective temperature around 83F, area of convection should
develop. Mountains and foothills should see the showers first.
Precipitable water values will be approaching 1 inch, so locally
heavy rain will certainly be possible.

&&

.SHORT TERM...(Today and tonight)
Issued at 221 AM MDT Wed Jun 7 2017

Expect larger areal extent of storms this afternoon and evening
with better spread of thunderstorms out over the eastern plains.
Thunderstorms may also be stronger and possibly severe today with
better instability and shear available.

After an unusual anomaly of isolated late night storms over
Denver and northward through Larimer county last night,
the atmosphere has settled down early this am. Upper level ridge
axis still remains to our west while water vapor hints at a weak
wave over Wyoming which will spill across northern Colorado this
afternoon and evening. With this wave, the mid level flow will
increase from the west and northwest at 20-30kt by late afternoon.
This will improve the shear profile along with light southeast
winds in the low levels. Upstream temperatures showing some
warming today with readings in the lower 80s. As for moisture,
dewpoints are in the lower to mid 50s on the plains while
Integrated precipitable water values from GPS range from .80-1.0
inches on the plains. Surface based CAPES this afternoon expected
to range from 1200-2000j/kg. High resolution models including
HRRR/WRF do show good coverage of scattered storms moving from
northwest to southeast over the mountains and plains during the
afternoon and evening. Only negative factor would be too much
cloud cover gathering by early afternoon which would hold the
higher stability in place and reduce coverage of storms. Will
generally have chance pops over much of the area.

So given the above parameters expect a few of the storms today
will be severe with large hail around one inch in diameter and
damaging winds. Given the high moisture values today, heavy rain
also expected but with better movement overall flash flood threat
is lower. Storms will gradually diminish by later this evening as
more large scale subsidence and drier airmass begins to move in by
later tonight.

.LONG TERM...(Thursday through Tuesday)
Issued at 221 AM MDT Wed Jun 7 2017

The upper ridge axis will swing over the state on Thursday to
bring warmer temperatures and strengthen the cap over the state.
With enough moisture lingering behind, expecting scattered
convection over the high terrain and some isolated activity
possible over the plains - though the warmer temperatures aloft
will likely hold off anything getting going until mid afternoon
when surface temperatures get warm enough. GFS is wanting to keep
the cap in place for most of the area, where the NAM, GEM and EC
all have more activity pushing out over the plains. Will side with
the latter any sort of outflow from the mountain activity may be
just enough to start storms going east. With decreasing moisture,
the biggest threat will be strong gusty outflow.

Friday and Saturday, flow aloft will turn southwesterly as a large
system pushes into the Pacific Northwest. This will bring hot and
dry conditions, aided by a developing surface trough to the lee of
the Rockies in response to the weather system over the PacNW.
Readings will be in the low to mid 90s over the plains by
Saturday with the mountains in the upper 60s to low 80s. This will
continue to speed up snowmelt to increase river flows. Fire
weather concerns will be increasing under the warmer and drier
regime, with some increase in the winds due to the surface trough.

A slight disturbance in the southwest flow will bring a little
reprieve in temperatures Sunday and Monday as 700 mb temperatures
cool a couple degrees, but readings will remain above normal. Fire
weather concerns will continue to increase as low levels remain
dry and wind speeds will increase as the upper low swings over the
Northern Rockies on Monday night. Could see some isolated showers
and thunderstorms Monday and into Tuesday, but not expecting a lot
of moisture with it. Temperatures should cool around 20 degrees by
Tuesday as the system pushes off into the Northern Great Plains.
However, another strong ridge is expected to build back in to
bring more hot and dry conditions through mid next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1020 AM MDT Wed Jun 7 2017

Afternoon showers and thunderstorms will be the primary impact at
Denver area airports this afternoon. Most showers will occur
between 3 PM and 7 PM. VFR conditions will prevail except MVFR
ceilings and visibilities possible in and near showers. Winds will
be east to southeast before the showers and storms move through
and then become southerly overnight.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Dankers
SHORT TERM...Entrekin
LONG TERM...Kriederman
AVIATION...Dankers
Hazardous weather outlook, Jun 7, 10:37 AM MDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1037 AM MDT Wed Jun 7 2017

COZ030>051-081645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1037 AM MDT Wed Jun 7 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over the
mountains and higher terrain in the early afternoon, and then
move east and southeast across the plains through the afternoon.
A few of these storms may become severe with large hail and
damaging winds. Due to higher moisture levels today, heavy rain
can also be anticipated with the thunderstorms. However, storms
will be moving faster today, so the overall flood threat is low.
A weak upper level disturbance moving over the northern half of
the state this afternoon along with more westerly flow at upper
levels will drive the additional storm activity today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered high-based thunderstorms are expected over the high
terrain Thursday, with a slight chance of storms over the plains.
The main impact with these storms will be strong outflow winds.
Conditions will be getting warmer and drier through the weekend to
increase fire weather concerns. Winds will be increasing through
the weekend as a large weather system spins over the Pacific
Northwest. This system is expected to push over the Northern
Rockies Monday, which will bring a slight chance of thunderstorms
over Northern Colorado Monday and Tuesday.

Temperatures through Sunday are expected to be well above average
with readings in the mid 90s on the plains by Saturday. This will
enhance snowmelt in the high country and increase river flows.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 pm across the plains.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:19 PM MDTSpecial Weather StatementBOULincoln41 min
Jun 7, 2:39 PM MDTSevere Thunderstorm WarningBOULogan31 min
Jun 7, 3:21 PM MDTSpecial Weather StatementBOUDenver39 min
Jun 7, 3:36 PM MDTSpecial Weather StatementBOUBoulder24 min
Jun 7, 4:06 PM MDTSevere Thunderstorm WarningBOULogan54 min
Jun 7, 4:32 PM MDTSevere Thunderstorm WarningBOULogan58 min
Jun 7, 4:52 PM MDTSevere Thunderstorm WarningBOUWeld21 min
Jun 7, 4:57 PM MDTSevere Thunderstorm WarningBOUWashington48 min
Jun 7, 5:04 PM MDTSpecial Weather StatementBOUAdams41 min
Jun 7, 5:31 PM MDTSevere Thunderstorm WarningBOULogan44 min
Jun 7, 5:37 PM MDTSevere Thunderstorm WarningBOUMorgan53 min
Jun 7, 5:43 PM MDTSevere Thunderstorm WarningBOUWashington47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.